More than 600 prescription drugs have been reported to cause or worsen tinnitus.
Below you will find a list of the most common ones that could be triggering the ringing in your ears.
For more than 50 million Americans, tinnitus is a frustrating problem with few treatments available.
You’ve probably heard that tinnitus starts because of being exposed to loud noises.
Or a serious injury like a concussion or whiplash.
But did you know that tinnitus could also be caused by a doctor-prescribed medication?
Any medication that could cause tinnitus is called ototoxic which literally means “toxic to the ear” (“oto” means “ear” in Ancient Greek).
These drugs are all over the map.
From helping your heart disease, to relieving anxiety or depression, or even as a pain reliever, you could be starting or worsening tinnitus when you take these prescriptions that are meant to help a different health issue you are trying to solve.
Knowing which prescription drugs are common tinnitus triggers will help you when you meet with your tinnitus specialist.
The truth is, not everyone will have a tinnitus side effect from these medications.
But if you are aware of at least the most common culprits, it could help you get your tinnitus under control.
And hopefully relieve the stress of the ringing in your ears.
1. Pain Relievers
If you suffer from arthritis, the most likely cause of your tinnitus are the high doses of aspirin you’re taking to relieve your joint pain.
Studies have confirmed that taking high doses of Aspirin and similar medications posed a risk for hearing loss and developing tinnitus.
Ibuprofen (Advil & Motrin)
Taking Ibuprofen is what many Americans rely on for quick and easy pain relief.
For everything from headaches to joint pain and any kind of inflammation.
But there are risks involved.
Potential side effects from taking too much ibuprofen are:
- Developing significant bleeding in your upper GI tract
- Worsening heart failure
- Developing liver and kidney problems
- Increasing blood pressure
- Triggering asthma
- Eye problems
- Developing stomach ulcers
- Tinnitus and hearing loss
Research shows that those most at risk are:
- Over 60 years of age
- Taking anticoagulants
- Have a history of upper GI tract bleeding
Even taking acetaminophen isn’t without its potential issues.
Recently published studies show that the active ingredient in Tylenol caused individuals to develop tinnitus and even led to progressive hearing loss.
The good news is, with all of the above pain relievers, whether Aspirin, Advil, Tylenol or others, tinnitus will usually go away soon after you cut down or completely stop taking these drugs.
2. Anti-Depressants and Anti-Anxiety Medications
Benzodiazepines or “Benzos”
Alprazolam (Xanax) and diazepam (Valium) are benzodiazepines that are used to treat anxiety.
The problem with these meds is that if you’ve been on them for a long time and you stop taking them, a major withdrawal symptom is tinnitus.
The best way to avoid this nasty side effect is to very gradually reduce your dose to wean you off and avoid as many side effects as possible.
This wean-off period should be done very slowly over several months, even up to a year.
Amitriptyline (Elavil) and nortriptyline (Pamelor) are used to help with many issues including anxiety, depression, chronic pain and even headaches and migraines.
The bad news is, both have been consistently linked to causing tinnitus.
In particular, Amitriptyline has been shown to cause tinnitus in low doses, occurring in people who have only been taking 10-mg doses for a few days.
Selective Serotonin Reuptake Inhibitor (SSRIs)
Selective Serotonin Reuptake Inhibitors are anti-depressants that deal mainly with severe anxiety and depression disorders.
Common SSRIs include:
Like tricyclic anti-depressants, SSRIs can cause tinnitus, but they can also worsen existing tinnitus symptoms.
If you’re struggling with anxiety and tinnitus, we’ve put together a list of ideas that are scientifically proven to help improve your anxiety.
Many antibiotics have been linked with triggering or worsening tinnitus.
If you have an antibiotic that is in eye drop or ointment form, there is little risk for tinnitus.
Antibiotics that you have to take orally or are injected are the ones that can be a problem for tinnitus symptoms.
Here are some of the common antibiotics that have been connected to tinnitus:
4. Acne Treatment
Isotretinoin is a powerful drug that can help severe acne.
Some of the brand names it’s sold under are Accutane, Absorica and Claravis.
Tinnitus and sometimes even hearing loss can happen when taking Accutane or other brands of isotretinoin.
Thankfully, it doesn’t happen in very many cases and will usually resolve when you stop taking the medication.
5. Blood Pressure and Heart Issues
Loop Diuretics are used to treat heart failure, high blood pressure and kidney disease.
Tinnitus and hearing loss most frequently occur when these medications are taken in pill form or intravenously, and also have a higher occurrence rate with individuals suffering from kidney disease.
Beta-blockers are used to treat individuals with high blood pressure and coronary artery disease.
Most of the time, these drugs work really well and usually don’t cause tinnitus.
But bisoprolol (Zebeta) and nebivolol (Bystolic) have both seen a much larger percentage of tinnitus symptoms than other beta-blockers.
ACE Inhibitors and Angiotensin Receptor Blockers
ACE inhibitors and Angiotensin Receptor Blockers such as lisinopril, enalapril, ramipril and irbesartan are used to lower blood pressure and can result in tinnitus.
Irbesartan is the biggest culprit – it frequently afflicts patients with bouts of tinnitus.
6. Anti-Malarial, Rheumatoid Arthritis and Lupus Drugs
Chloroquine and Hydroxychloroquine
Chloroquine and hydroxychloroquine are used to treat malaria and autoimmune diseases like rheumatoid arthritis and lupus.
Both chloroquine and hydroxychloroquine have caused tinnitus and hearing loss in patients.
For most medications, tinnitus symptoms only occur while you’re taking the drugs.
But when it comes to these two, the damage to your hearing can be permanent.
Any medication you take will run the risk of side effects.